North Carolina, 2003

Damaging Winds in North Carolina, July 10, 2003

July 10, 2003 · NWS MHX · 4 events in 2 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 10, 1:30 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 10, 1:30 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
230 PM EDT THU JUL 10 2003

ATMS BECOMING VERY UNSTABLE...BUT CRNTLY LITTLE IN WAY OF ACTVTY
WITH LIMITED FOCUS. WITH SEAS BRZ TRYING TO DVLP ALONG CST AND
ACTVTY SPREADING E FROM WRN PART OF STATE...EXPECT SCT TSRA TO DVLP
LATER THIS AFTN AND CONT INTO EVENING. WL GO 30/40 POPS EARLY THEN
TAPER DOWN TO 20 AFTER MIDNIGHT. ON FRI FRONT AND UPR TRF GET CLSR
AND EXPECT TSRA TO DVLP AGAIN DURING AFTN...WILL GO HIGH CHC INLAND
TO CHC CST. BEST POPS EXPECTED FRI NIGHT INTO SAT AS FRNT STALLS TO
W WITH BAND OF LIFT/RH ACRS ERN NC. WL GO 40/50 POPS THIS PD. AXIS
OF MOISTURE GRADUALLY SLIDES OFFSHR SAT NIGHT INTO SUN AND WILL
LOWER POPS TO SLIGHT CHC. MON THRU WED WL CONT CRNT PC WITH 30 POPS
AS EXPECT SCT MAINLY AFTN/EVENING TSTMS WITH DEEP MOISTURE IN PLACE
AND UPR TRF HOLDING NEAR MTNS. WL GO DRY FOR THU BASED ON NCEP
PROGS. LITTLE CHG FROM CRNT TEMP GRIDDS AS THIS MATCHES CLOSE TO
GDNCE.

MARINE: MODELS CONTINUE TO MOVE UPPER TROF INTO THE ERN U.S. BY
EARLY SAT WITH ASSOCIATED FRONT SFC FRONT JUST AHEAD IT.
HOWEVER...THE FRONT IS EXPECTED TO STALL AS IT REACHES ERN NC AND
NOT FCST TO MOVE INTO THE COASTAL WATERS THROUGH THE FORECAST. AS A
RESULT...S TO SW FLOW WILL CONTINUE THROUGH THE FCST PERIOD. THE
GRADIENT IS EXPECTED TO TIGHTEN TONIGHT INTO FRI WHICH WILL INCREASE
SEAS BY EARLY FRI INTO FRI NIGHT. FEEL WWIII IS A BIT TOO HIGH...SO
WILL TONE DOWN WINDS AND SEAS JUST A NOTCH...BUT WILL GO WITH
MINIMAL SCA CONDITIONS ON FRI. THEN GRADIENT LOOSENS AGAIN AND SEAS
DECREASE BY SUN AND MON.

.MHX...NONE.

RF/RAP
Hazardous weather outlook, Jul 10, 3:38 AM EST, 14 hours 27 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
438 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
HEAT INDICES WILL RUN FROM 100 TO 103 THIS AFTERNOON FOR A FEW HOURS OVER
INLAND COUNTIES. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ON SOUTH AND
SOUTHEAST FACING BEACHES FROM CAPE HATTERAS TO NORTH TOPSAIL BEACH.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDESTORMS ARE EXPECTED THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 10, 2:45 PM EST, 3 hours 20 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-110145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 PM EDT THU JUL 10 2003

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REGION
THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS WILL LIKELY BECOME
STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. IT
APPEARS THE SOUTHERN AREAS WILL HAVE THE BEST CHANCE OF SEVERE
WEATHER THROUGH 9 PM. RESIDENTS SHOULD MOVE INTO A STURDY BUILDING
IF A STORM APPROACHES.

RF
Special weather statement, Jul 10, 3:06 PM EST, 2 hours 59 minutes before
NCZ080-092>094-102105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
406 PM EDT THU JUL 10 2003

A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT AREAS FROM NEW BERN TO
HOBUCKEN. WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THESE STORMS THROUGH 505 PM. HEAVY DOWNPOURS WILL DROP
A QUICK 1 INCH IN A FEW SPOTS.

RF
Special weather statement, Jul 10, 4:42 PM EST, 1 hour 23 minutes before
NCZ080-102245-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
542 PM EDT THU JUL 10 2003

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT COUNTY UNTIL 645 PM
EDT...

AT 542 PM EDT...THERE WERE STRONG THUNDERSTORMS 10 MILES SOUTH OF
WASHINGTON...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR WASHINGTON PARK AT 555 PM EDT...RIVER ROAD AT 600 PM
EDT...PINETOWN AT 620 PM EDT...TERRA CEIA AT 630 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BATH...BLOUNTS
CREEK...CHOCOWINITY AND WILMAR.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CTC

The radar

The Raleigh/Durham radar (KRAX), 72 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 10, 6:05 PM EST
Where
Greene County, Walstonburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.600, -77.700

Greene county 911 center reported trees and power lines down.

Thunderstorm Wind, Pitt

When
July 10, 6:10 PM EST
Where
Pitt County, Fountain
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.683, -77.633

Pitt county 911 center reported power lines down.

Thunderstorm Wind, Pitt

When
July 10, 8:46 PM EST
Where
Pitt County, Greenville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.617, -77.383

Pitt county 911 center reported trees down.

Thunderstorm Wind, Greene

When
July 10, 8:51 PM EST
Where
Greene County, 3 mi E of Snow Hill
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -77.633

Greene county 911 center reported trees down on Ormondsville Road east of Snow Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370593, 5370594, 5370595, 5370837.